Hail, Madison
- When
- June 22, 4:43 PM MST
- Where
- Madison County, 6 mi W of Sheridan
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.450, -112.324
A severe thunderstorm dropped .75 inch diameter hail at Sheridan 6SW.
An unstable airmass produced severe thunderstorms over Madison and Gallatin counties. Hail the size of pennies was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An unstable airmass produced severe thunderstorms over Madison and Gallatin counties. Hail the size of pennies was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 22, 4:30 PM MST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 530 PM MDT SUN JUN 22 2008 UPDATED FOR AVIATION .DISCUSSION... TONIGHT...INSTABILITY OVER SOUTHWEST MONTANA WILL ALLOW STRONG TO SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING OVER SOUTHWEST MONTANA...AS DEEP-ASCENT AND DEEP-LAYER MEAN FLOW INCREASE WITH THE APPROACH OF A SHORTWAVE TROUGH. THE MAIN THREAT WITH THE STORMS WILL BE DAMAGING WINDS...WITH LARGE HAIL A SECONDARY THREAT. ISOLATED STORMS WILL BE POSSIBLE FURTHER NORTH TOWARD GREAT FALLS LATE THIS AFTERNOON. STORMS WILL WEAKEN LATE THIS EVENING...AS INSTABILITY LESSENS ACROSS THE REGION...THOUGH ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE OVER SOUTHWEST MONTANA AFTER MIDNIGHT. COHEN MONDAY THROUGH TUESDAY...THE SHORTWAVE TROUGH WILL EXIT THE AREA MONDAY MORNING...FOR ONLY A SLIGHT CHANCE OF LINGERING SHOWERS AND THUNDERSTORMS FROM SOUTHWEST MONTANA NORTHEAST INTO JUDITH BASIN AND FERGUS COUNTIES. SHORTWAVE RIDGING WILL MOVE INTO THE AREA MONDAY AFTERNOON...BUT WEAK DISTURBANCES MOVING THROUGH THE RIDGE OVER THE SLIGHTLY UNSTABLE AREA ALONG AND SOUTH OF A HELENA-TO- LEWISTOWN LINE MAY PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS. ANY STORMS WILL DIMINISH IN THE EVENING. ANOTHER SHORTWAVE TROUGH WILL MOVE EAST ALONG THE CANADIAN BORDER LATER MONDAY NIGHT INTO TUESDAY. THIS WILL BRING A SLIGHT CHANCE OF MORNING SHOWERS TO THE HI-LINE AREA. THE AIRMASS WILL BECOME UNSTABLE AGAIN DURING THE AFTERNOON FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL GRADUALLY WARM FROM NEAR SEASONAL AVERAGES ON MONDAY TO A FEW DEGREES ABOVE NORMAL ON TUESDAY. COULSTON TUESDAY NIGHT THROUGH SUNDAY...THE FLOW ALOFT DURING THE PERIOD WILL BE GENERALLY ZONAL PROVIDING DRY AND WARM CONDITIONS. MODELS INDICATE WEAK SHORT WAVE ENERGY WILL MOVE ACROSS THE AREA FROM TIME TO TIME RESULTING IN ISOLATED CONVECTIVE ACTIVITY...MAINLY OVER HIGHER TERRAIN AND MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES. && .AVIATION... UPDATED 2330Z. SCATTERED THUNDERSTORMS WILL CONTINUE MAINLY SOUTH OF A HELENA TO LEWISTOWN LINE...DECREASING AFTER 04Z. SOME THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD...EXCEPT FOR MVFR IN AND NEAR THUNDERSTORM ACTIVITY. WILLIAMSON DC && .HYDROLOGY... UPDATED 1115 AM MDT. WARM TEMPERATURES WILL CONTINUE THE SNOWMELT OUT OF THE MOUNTAINS ACROSS SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA. THIS WILL HELP MAINTAIN ELEVATED WATER LEVELS ON AREA RIVERS...CREEKS AND STREAMS. THE GALLATIN RIVER NEAR LOGAN IS FORECAST TO REMAIN AT OR ABOVE FLOOD STAGE...RISING SOMEWHAT TOWARDS MID WEEK. THEREFORE...WILL CONTINUE THE FLOOD WARNING FOR THAT LOCATION. THE GALLATIN RIVER NEAR GALLATIN GATEWAY IS FORECAST TO CONTINUE RISING AS WELL. CURRENTLY...IT IS FORECAST TO REMAIN JUST BELOW FLOOD STAGE...BUT WILL CONTINUE TO MONITOR THE SITUATION. OTHERWISE...MOST MAIN STEM RIVER LEVELS WILL REMAIN NEARLY STEADY OR SLOWLY LOWER THROUGH THE COMING WEEK. ON BADGER CREEK 16 MILES SOUTHEAST OF BROWNING ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...THE RIVER LEVEL HAS REMAINED STEADY JUST BELOW FLOOD STAGE. WILL ALSO CONTINUE TO MONITOR THIS SITUATION FOR A POSSIBLE HIGHLIGHT. THE SMALL STREAM FLOOD ADVISORY FOR JEFFERSON... BROADWATER...MADISON...AND GALLATIN COUNTIES WILL ALSO BE EXTENDED THROUGH MONDAY AFTERNOON...AS GAUGES ON THE JEFFERSON AND BOULDER RIVERS CONTINUE TO INDICATE STEADY OR SLOWLY RISING LEVELS. ALSO...THE SITUATION ON THE GALLATIN RIVER NEAR GALLATIN GATEWAY INDICATES THAT THE AREA WILL GENERALLY NEED TO BE MONITORED. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 48 79 50 83 / 10 10 10 20 CTB 44 76 48 78 / 10 10 10 20 HLN 50 83 52 87 / 20 10 10 20 BZN 49 83 49 87 / 40 20 10 20 WEY 41 75 41 79 / 40 20 20 20 DLN 44 79 44 83 / 40 10 10 20 HVR 48 81 51 83 / 20 10 10 20 LWT 47 75 48 80 / 30 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SMALL STREAM FLOOD ADVISORY CONTINUES INTO MONDAY AFTERNOON FOR PORTIONS OF SOUTHWEST MONTANA. FLOOD WARNING CONTINUES FOR THE GALLATIN RIVER NEAR LOGAN UNTIL FURTHER NOTICE. && SHORT TERM...COULSTON LONG TERM...EMANUEL AVIATION...WILLIAMSON DC WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1233 PM MDT SUN JUN 22 2008 MTZ008-015-052-053-055-231300- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 1233 PM MDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WARM TEMPERATURES WILL ALSO ALLOW THE SNOWMELT TO CONTINUE IN THE MOUNTAINS. RIVER LEVELS IN SOUTHWEST MONTANA WILL REMAIN HIGH. THE FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN CONTINUES TODAY...AS WILL SMALL STREAM FLOOD ADVISORIES ACROSS THE AREA. IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...SOME OF WHICH MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY COOLER TEMPERATURES SHOULD GENERALLY ALLOW RIVER LEVELS TO GRADUALLY FALL THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>013-044>049-231300- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 1233 PM MDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WARM TEMPERATURES WILL ALLOW THE SNOWMELT TO CONTINUE IN THE MOUNTAINS. STREAM LEVELS IN CENTRAL AND NORTH CENTRAL MONTANA WILL REMAIN HIGH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ014-050-051-054-231300- CENTRAL AND SOUTHERN LEWIS AND CLARK-JUDITH BASIN-FERGUS-MEAGHER- 1233 PM MDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WARM TEMPERATURES WILL ALLOW THE SNOWMELT TO CONTINUE IN THE MOUNTAINS. STREAM LEVELS IN CENTRAL MONTANA WILL REMAIN HIGH. IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...SOME OF WHICH MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Missoula radar (KMSX), 218 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
2 hail. Local standard time, as filed.
A severe thunderstorm dropped .75 inch diameter hail at Sheridan 6SW.
A severe thunderstorm dropped .75 inch diameter hail at Clarkson 50W.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109932, 109935.